Ambien Linked to Impairment in Drivers - WTOC-TV: Savannah, Beaufort, SC, News, Weather & Sports

03/14/06

Ambien Linked to Impairment in Drivers

Millions of Americans get their sweet dreams with sleeping pills. But now the country's top sleep aid could have some scary side effects. Ambien has been used to treat insomnia, but not everyone is having pleasant dreams.

New reports show that there's a new hazard on the road. More people are falling asleep behind the wheel and exhibiting strange behaviors, and the research is pointing toward Ambien as the culprit.

Ambien has become the most popular sleep drug in the country. More than 26 million prescriptions were given out last year, bringing in over $2 billion in sales for the company.

But, new research indicates its popularity could be contributing to accidents on the roads. "In these cases, there was extreme driving," said forensic toxicologist Laura Liddicoat, who examined the blood samples of 2,300 impaired drivers for the state of Wisconsin.

In 53 of the most extreme cases, the drivers had one thing in common: They all had ambien in their blood. "The driving was so bizarre, such as driving on the opposite side of the road, having head-on collisions and having simply bizarre behavior, it wasn't simply weaving in the lane."

Liddicoat says the drivers were disoriented and suffered from memory loss.

A problem Sean Joyce of London says he's all too familiar with. "I woke up in a cell with no memory of what happened."

On a flight to England last year, he tore off his shirt and threatened other passengers. "I'd gone berserk on the plane, I couldn't breath."

His defense? He was under the influence--of Ambien. In a written statement, Sanofi-Aventis, the maker of Ambien, told CBS news: "Rare adverse events of sleepwalking have been reported. When taken as prescribed, Ambien is a safe and effective treatment for insomnia."

Doctors say if you do experience sleepwalking--or any other side effects not listed on the warning label--after taking the drug, stop taking it and see your doctor.

Reported by: Melanie Ruberti, mruberti@wtoc.com

Powered by Frankly